MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG +4 XLPE ACET LNR 32MM X 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. R3 20 DEG +4 XLPE ACET LNR 32MM X 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71337950
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Joint Dislocation (2374); Joint Laxity (4526)
Date of Event 03/02/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2014, the patient experienced a bad fall and posterior continues dislocations.This adverse event was address through a revision surgery, (b)(6) 2023, in which the surgeon was aware that the r3 20 deg +4 xlpe acet lnr 32mm x 50mm was broken, therefore the r3 0 hole acet shell 50mm and the r3 20 deg +4 xlpe acet lnr 32mm x 50mm were explanted and changed for a r3 multi-hole cup and a constrained liner.Patient status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case(b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, during surgery, the surgeon found that part of the posterior lip of the liner broke off.The piece could be removed but was lost in the discarding tissue debris.A r3 multi-hole cup was inserted with constrained liner.The surgeon does not need an investigation as he does not fault the implant.The undated x-rays were reviewed and appears to confirm the reported dislocation and appears in the left hip.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Although, the reported continuous dislocations and subsequent revision is consistent with the reported intraoperative findings of the ¿part of the posterior lip of the liner being broken off.¿ with the limited information provided the clinical root cause of the broken liner cannot be confirmed.The patient impact beyond the revision and postop convalescence period cannot be determined with the information provided.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in adverse events in primary and revision surgery that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of loosening, bending, cracking, or fracture of implant components, which may lead to revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, quality and manufacture of materials should be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the liner.Therefore, no investigation is deemed for the other devices.The associated device was returned and evaluated.A visual inspection of the returned liner reveals discoloration, signs of wear and a large piece of the implant missing.The visual inspection of the returned femoral head reveals multiple scratches in the surface of the device.The visual inspection of the returned cup reveals a foreign substances on the entire implant.The clinical/medical investigation concluded that, although, the reported continuous dislocations and subsequent revision is consistent with the reported intraoperative findings of the ¿part of the posterior lip of the liner being broken off.¿ with the limited information provided the clinical root cause of the broken liner cannot be confirmed.The patient impact beyond the revision and postop convalescence period cannot be determined with the information provided.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed in adverse events in primary and revision surgery that failure to observe the warnings and precautions, trauma, strenuous activity, implant alignment, patient non-compliance, involuntary muscular disorders, improper or duration of service increase the risk of loosening, bending, cracking, or fracture of implant components, which may lead to revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the material specification, the quality and manufacture of ultra-high-molecular-weight polyethylene, rod compression-molded and plate shall be controlled.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG +4 XLPE ACET LNR 32MM X 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16632824
Report Number1020279-2023-00686
Device Sequence Number7170461
Product Code JDI
UDI-Device Identifier03596010598646
UDI-Public03596010598646
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71337950
Device Catalogue Number71337950
Device Lot Number18LM18909
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer04/19/2023
08/25/2023
Initial Report FDA Received Date03/28/2023
Supplement Report FDA Received Date04/20/2023
08/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/28/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD 12/14 32MM +4, LOT#:18EM16066.; R3 0 HOLE ACET SHELL 50MM, LOT#:13KM03251.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight78 KG